Alert archive / Iowa / Tornado Warnings in 2007
Tornado Warning 4, NWS Quad Cities, IA
NWS Quad Cities, IA issued this tornado warning at Mar 31, 2007, 3:53 PM CDT for Benton County, Iowa. It was in force for 52 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 31, 2007, 3:53 PM CDT (20:53 UTC)
- Expired
- Mar 31, 2007, 4:45 PM CDT
- In force
- 52 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Benton County, IA
The radar
The Des Moines radar (KDMX), 134 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 31, 3:58 PM CDT | HAIL 0.75 | Blairstown, IA | |
| Mar 31, 4:03 PM CDT | HAIL 1 | Luzerne, IA | QUARTER SIZE HAIL. |
| Mar 31, 4:14 PM CDT | TSTM WND DMG | 2 Nw Garrison, IA | RELAYED REPORT OF A BARN BLOWN DOWN. |
| Mar 31, 4:15 PM CDT | HAIL 0.75 | Keystone, IA | SPOTTER ALSO REPORTED ESTIMATED 60 MPH WINDS. |
| Mar 31, 4:16 PM CDT | TSTM WND GST 60 | 1 S Garrison, IA | 50 TO 60 MPH WIND GUSTS. |
| Mar 31, 4:26 PM CDT | HAIL 0.25 | 6 Ne Vinton, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 31, 1:47 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 843 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 290 m²/s²
- 0-3 km storm-relative helicity
- 318 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KDVN 312053 TORDVN IAC011-312145- /O.NEW.KDVN.TO.W.0004.070331T2053Z-070331T2145Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 353 PM CDT SAT MAR 31 2007 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * TORNADO WARNING FOR... BENTON COUNTY IN EAST CENTRAL IOWA... * UNTIL 445 PM CDT. * AT 350 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 8 MILES SOUTH OF LUZERNE...OR ABOUT NEAR MARENGO...MOVING NORTH AT 45 MPH. * THE TORNADO WILL BE NEAR... LUZERNE...BLAIRSTOWN AND BELLE PLAINE AROUND 400 PM CDT... KEYSTONE AND VAN HORNE AROUND 405 PM CDT... GARRISON AND 7 MILES WEST OF VINTON AROUND 420 PM CDT... MOUNT AUBURN AROUND 430 PM CDT... THIS INCLUDES INTERSTATE 380 IN IOWA BETWEEN MILE MARKERS 44 AND 47. THE SAFEST PLACE TO BE IN A TORNADO IS IN A BASEMENT OR INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR OF A BUILDING. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING FOR EASTERN IOWA. LAT...LON 4186 9230 4185 9202 4228 9188 4229 9229 $$
2 follow-up statements
000 WWUS53 KDVN 312110 SVSDVN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 410 PM CDT SAT MAR 31 2007 IAC011-312145- /O.CON.KDVN.TO.W.0004.000000T0000Z-070331T2145Z/ BENTON IA- 410 PM CDT SAT MAR 31 2007 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR BENTON COUNTY... AT 407 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED APPROXIMATELY NEAR KEYSTONE...OR ABOUT 12 MILES SOUTHWEST OF VINTON...MOVING NORTH AT 50 MPH. THE TORNADO WILL BE NEAR... GARRISON AROUND 415 PM CDT... VINTON MEMORIAL AIRPORT AND VINTON AROUND 420 PM CDT... MOUNT AUBURN AND 9 MILES WEST OF CHENEY AROUND 425 PM CDT... THE SAFEST PLACE TO BE IN A TORNADO IS IN A BASEMENT OR INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR OF A BUILDING. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING FOR EASTERN IOWA. LAT...LON 4196 9230 4193 9199 4228 9188 4229 9229 $$ DLF
000 WWUS53 KDVN 312146 SVSDVN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 447 PM CDT SAT MAR 31 2007 IAC011-312157- /O.EXP.KDVN.TO.W.0004.000000T0000Z-070331T2145Z/ BENTON IA- 447 PM CDT SAT MAR 31 2007 ...THE TORNADO WARNING FOR BENTON COUNTY EXPIRES AT 445 PM CDT... THE SEVERE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING A TORNADO HAS MOVED OUT OF THE WARNED AREA. THEREFORE THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING FOR EASTERN IOWA. LAT...LON 4196 9230 4193 9199 4228 9188 4229 9229 $$ DLF
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Mar 31, 3:14 PM CDT, 39 minutes earlier.
Area forecast discussion, Mar 31, 3:14 PM CDT, 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 314 PM CDT SAT MAR 31 2007 .SYNOPSIS... STRONG SURFACE LOW WAS JUST WEST OF OMA AT 19Z WITH WARM FRONT EXTENDING EAST ROUGHLY ALONG I-80. SOUTH OF THIS BOUNDARY... TEMPERATURES HAD RISEN INTO LOWER 70S IN DVN CWA WITH DEWPOINTS IN 60S. TO NORTH...TEMPS WERE IN UPPER 50S TO LOW 60S WITH BRISK E-SE WINDS. WV IMAGERY INDICATED UPPER LEVEL LOW JUST S-SW OF SURFACE POSITION IN SW NEB WITH STRONG DRY PUNCH AND 90 KT UPPER JET LIFTING OUT OF CENTRAL PLAINS. WIDESPREAD THUNDERSTORMS WERE OCCURRING NEAR THE CYCLONE AND IN WARM SECTOR TO ITS SE WITH FEW WEAKER SHOWERS ALONG ELEVATED WARM FRONT TO NORTH INTO SE WI. && .SHORT TERM...TONIGHT THROUGH SUNDAY... WITH SEVERE WEATHER ON-GOING AND TORNADO WATCH IN PLACE...LIMITED DISCUSSION THIS AFTERNOON. BEST SHORT TERM SEVERE POTENTIAL TO BE GREATEST WEST OF HIGHWAY 218 THROUGH LATE AFTERNOON WITH TORNADIC POTENTIAL AT THIS TIME LOOKING GREATEST ALONG WARM FRONT WEST OF IOWA CITY TO CEDAR RAPIDS LINE. IN THIS AREA...BREAKS OF SUNSHINE HAVE MAXIMIZED LOW LEVEL INSTABILITY. ALSO STORM RELATIVE HELICITY AND LOW LEVEL CONVERGENT FLOW STRONGEST AT THIS TIME. SEVERE RISK PHASES TO MORE LINEAR MODE AS NORTH TO SOUTH COLD FRONT ACROSS WESTERN MO LIFTS NORTHEAST UNDER UPPER DRY SLOT FOR SEVERE WIND POTENTIAL ALONG MS RIVER AND EASTWARD INTO EVENING. STRONG WINDS AT SURFACE NOTED BEHIND THE COLD FRONT TO CONTINUE ACROSS CWA TONIGHT WITH POTENTIAL FOR BRIEF GUSTS OVER 40 MPH THIS EVENING. SUNDAY...SURFACE LOW LIFTS INTO NORTHERN WI...LEAVING COOLER SHOWERY WEATHER WITH BRISK WINDS ACROSS CWA. TEMPERATURES KEPT AT LOW END OF GUIDANCE WITH 50S NORTH TO AROUND 60 SOUTH. .LONG TERM...MONDAY THROUGH SATURDAY.... TEMPERATURES TO RECOVER BRIEFLY EARLY IN WEEK...THEN PATTERN SHIFT TO BRING RETURN OF MORE EARLY TYPICAL SPRINGLIKE TEMPERATURES AND EVEN POTENTIAL FOR A FEW SNOWFLAKES MID WEEK. PATTERN SHIFT TO OCCUR AS DEEPENING UPPER LOW PASSES NORTH INTO GREAT LAKES WED AMPLIFIES UPPER PATTERN TO NW FLOW LATE WEEK WITH H8 TEMPERATURES PLUNGING TO BELOW 10 DEG C MID WEEK. NO SIGNIFICANT CHANGES TO FORECAST WITH DECENT CONTINUITY AND AGREEMENT IN MEDIUM RANGE MODELS. DAY 7...SATURDAY BROUGHT IN DRY FOR NOW...BUT PRECIP MAY NEED TO BE ADDED AS 12Z RUNS NOW SUGGESTING UPPER LOW AND SURFACE COLD FRONT DIVING SE OUT OF CANADA AFTERNOON INTO SAT NIGHT. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SHEETS
Hazardous weather outlook, Mar 31, 10:56 AM CDT, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1056 AM CDT SAT MAR 31 2007 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-011100- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 1056 AM CDT SAT MAR 31 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON INTO THIS EVENING. THE GREATEST SEVERE WEATHER RISK WILL BE SOUTHWEST OF A LINE FROM MACOMB THROUGH BURLINGTON AND MONTICELLO TO MANCHESTER THIS AFTERNOON. IN THIS AREA CONDITIONS WILL BE FAVORABLE FOR SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND ISOLATED TORNADOES. NORTHEAST OF THIS AREA THERE WILL BE A RISK OF LARGE HAIL AND DAMAGING THUNDERSTORM WINDS DURING THE EVENING HOURS. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OR INTENSIFY AHEAD OF A STRONG STORM SYSTEM MOVING NORTH THROUGH EASTERN NEBRASKA AND WESTERN IOWA THE REST OF TODAY. THE THUNDERSTORMS WILL MOVE NORTHEAST THROUGH THE REGION DURING THE AFTERNOON AND EVENING HOURS. THE EXTENT OF THE SEVERE WEATHER PRODUCED BY THESE STORMS WILL DEPEND ON HOW MUCH TEMPERATURES CAN WARM EAST OF THE STORM SYSTEM ACROSS NORTHERN MISSOURI CENTRAL AND EASTERN IOWA. AT THIS POINT IT APPEARS THAT THERE WILL BE SOME BREAKS IN THE CLOUDS TO ALLOW SUFFICIENT WARMING FOR SEVERE THUNDERSTORM DEVELOPMENT. IN ADDITION TO THE SEVERE WEATHER...THE THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINS WHICH COULD AGGRAVATE ANY ONGOING RIVER FLOODING OR CAUSE SOME MINOR URBAN OR SMALL STREAM FLOODING. FOR INFORMATION ON CURRENT AND EXPECTED RIVER CONDITIONS SEE THE LATEST RIVER AND FLOOD STATEMENTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MONDAY NIGHT AND TUESDAY...A STRONG COLD FRONT WILL PRODUCE EPISODES OF THUNDERSTORMS AND SHOWERS. CURRENT INDICATIONS ARE SOME OF THE STRONGEST STORMS MAY APPROACH OR BECOME SEVERE WITH THE PRIMARY RISK LARGE HAIL. INTERESTED INDIVIDUALS SHOULD MONITOR THIS PRODUCT FOR FURTHER UPDATES ON THE RISK AND LOCATION OF ANY HAZARDOUS AND SEVERE WEATHER FOR THIS EVENT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND THIS EVENING. 08/NICHOLS/DLF
In the hours before
Local storm report, Mar 31, 3:34 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
334 PM CDT SAT MAR 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM HAIL SALEM 40.85N 91.62W
03/31/2007 M0.25 INCH HENRY IA TRAINED SPOTTER
PEA SIZE HAIL JUST STARTED.
&&
JH2Local storm report, Mar 31, 3:43 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
343 PM CDT SAT MAR 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL LADORA 41.76N 92.19W
03/31/2007 E0.25 INCH IOWA IA LAW ENFORCEMENT
SHERIFFS DEPARTMENT RELAYED REPORT OF PEA SIZE HAIL IN
LADORA. SPOTTER LSO REPORTED A WALL CLOUD SOUTH OF
LADORA.
&&
MIKEZLocal storm report, Mar 31, 3:45 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
345 PM CDT SAT MAR 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL MILLERSBURG 41.57N 92.16W
03/31/2007 E1.00 INCH IOWA IA LAW ENFORCEMENT
SHERIFFS DEPARTMENT RELAYED REPORT OF QUARTER SIZE HAIL
IN MILLERSBURG.
&&
MIKEZLocal storm report, Mar 31, 3:46 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
346 PM CDT SAT MAR 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM HAIL FAIRFIELD 41.01N 91.97W
03/31/2007 M0.25 INCH JEFFERSON IA TRAINED SPOTTER
PEA SIZE HAIL JUST ENDED. LASTED 4 MINUTES.
&&
JH2Special weather statement, Mar 31, 3:52 PM CDT, 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 352 PM CDT SAT MAR 31 2007 MOZ010-312300- CLARK- INCLUDING THE CITY OF...KAHOKA 352 PM CDT SAT MAR 31 2007 ...STRONG THUNDERSTORM MOVING INTO CLARK COUNTY MISSOURI... AT 350 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM THAT WILL MOVE ACROSS CLARK COUNTY THROUGH 430 PM. THIS STORM IS CAPABLE OF PRODUCING BRIEF HEAVY RAIN...SMALL HAIL AND GUSTY WINDS TO 40 MPH. STAY TUNED FOR UPDATES AND POSSIBLE WARNINGS. WOLF
Local storm report, Mar 31, 3:52 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
352 PM CDT SAT MAR 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM HAIL MARENGO 41.80N 92.07W
03/31/2007 E0.88 INCH IOWA IA TRAINED SPOTTER
ALSO REPORTED ESTIMATED 50 TO 60 MPH WINDS.
&&
MIKEZThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 2:44 PM CDT | Severe Thunderstorm Warning | DVN | Keokuk | 46 min |
| Mar 31, 3:12 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Buchanan | 48 min |
| Mar 31, 3:20 PM CDT | Severe Thunderstorm Warning | DVN | Jefferson, Van Buren | 25 min |
| Mar 31, 3:25 PM CDT | Tornado Warning | DVN | Iowa, Keokuk | 35 min |
| Mar 31, 3:44 PM CDT | Severe Thunderstorm Warning | DVN | Henry | 31 min |
| Mar 31, 3:58 PM CDT | Flash Flood Warning | DVN | Benton, Buchanan | 3 hr |
| Mar 31, 4:06 PM CDT | Severe Thunderstorm Warning | DVN | Washington | 39 min |
| Mar 31, 4:34 PM CDT | Severe Thunderstorm Warning | DVN | Buchanan | 26 min |
| Mar 31, 4:42 PM CDT | Severe Thunderstorm Warning | DVN | Johnson | 39 min |
| Mar 31, 4:45 PM CDT | Severe Thunderstorm Warning | DVN | Linn | 30 min |
| Mar 31, 5:11 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Louisa | 34 min |
| Mar 31, 5:19 PM CDT | Severe Thunderstorm Warning | DVN | Delaware | 43 min |
| Mar 31, 5:34 PM CDT | Tornado Warning | DVN | Muscatine, Scott | 26 min |
| Mar 31, 5:58 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque | 14 min |
| Mar 31, 6:00 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Scott | 30 min |
Nearby
Tornado Warnings in Iowa, 2007Every tornado warning in 2007Tornadoes in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.